Iowa, 2016

Flooding in Iowa, April 26 to 30, 2016

April 26 to 30, 2016 · NWS FSD · 4 events in 4 counties and zones

Runoff from repeated rain caused minor lowland flooding of the Little Sioux River during the last few days of April. The flooding affected mainly agricultural land.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from repeated rain caused minor lowland flooding of the Little Sioux River during the last few days of April. The flooding affected mainly agricultural land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 26, 5:24 AM CST, 36 minutes earlier.

Area forecast discussion, Apr 26, 5:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 AM CDT TUE APR 26 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 402 AM CDT TUE APR 26 2016

WHILE MUCH OF TODAY WILL PROVE TO REMAIN DRY...ESPECIALLY EAST OF
THE JAMES RIVER...RAIN AND THUNDERSTORMS WILL MOVE BACK INTO THE
AREA TONIGHT. A FAIRLY POTENT CLASH OF AIR MASSES IS TAKING PLACE
ACROSS PARTS OF KANSAS AND NEBRASKA EARLY THIS MORNING AND AS LOW
PRESSURE ACROSS COLORADO LIFTS NORTHEAST THIS AFTERNOON AND TONIGHT
SOUTH TO SOUTHEAST WINDS ALOFT WILL INCREASE...ADVECTING THIS MORE
UNSTABLE AIR MASS NORTHWARD. WHILE THE LOW LEVELS...MAINLY BELOW
850MB...WILL REMAIN FAIRLY STABLE THE 800MB TO 700MB LAYER MAY
PROVIDE THE AREA WITH SOME DECENT INSTABILITY...ESPECIALLY AFTER
20Z. THIS SHOULD START TO BRING THE INCREASE IN SHOWER AND
THUNDERSTORM POTENTIAL INTO THE AREA. THE CHALLENGE FOR ELEVATED
THUNDERSTORMS LATE AFTERNOON AND EARLY EVENING WILL BE A DRY LAYER
IN THAT IMPORTANT 800MB TO 600MB LAYER. THE MODELS ARE NOT REAL
CONSISTENT ON THE AMOUNT OF MOISTURE THAT WILL ADVECT NORTH...WHICH
IS IMPORTANT TO AID IN BREAKING THE CAP...BUT MOST ARE FAIRLY
AGREEABLE THIS MOISTURE WILL AT LEAST COME CLOSE TO BREAKING THE
CAP...SO WILL HAVE SOME MID RANGE POPS FOR THIS AFTERNOON AND
EVENING. AT THIS TIME NOT PLANNING ON ANY SEVERE THREAT WITH THIS
ACTIVITY. AFTER ABOUT 3Z THE MAIN WAVE WILL LIFT NORTH AND MOISTURE
AND INSTABILITY WILL LIFT NORTH SO EXPECTING WIDESPREAD RAIN AND
SCATTERED THUNDERSTORMS. MODERATE TO OCCASIONAL HEAVY RAIN WILL
BRING A GOOD CHANCE FOR A HALF AN INCH TO AN INCH OF RAIN TO AREAS
ALONG AND SOUTH OF A DE SMET TO IDA GROVE LINE BY SUNRISE WEDNESDAY
MORNING.

AS FOR TEMPERATURES WILL KEEP THE PRETTY COOL WHERE CONFIDENCE IN
STRATUS IS HIGHEST TODAY...MAINLY MID 50S...WHILE PARTS OF NORTHWEST
IOWA SHOULD REACH THE UPPER 60S WITH SOME SUNSHINE. STAYED CLOSEST
TO THE PREVIOUS FORECAST AND CONSRAW FOR LOWS TONIGHT WITH STRONG
EASTERLY FLOW. THE ONLY OFFSET TO REMAINING VERY MILD IS THE THREAT
FOR MODERATE TO HEAVY RAIN WHICH SHOULD LOWER TEMPERATURES MORE THAN
IF THERE WAS NO RAIN.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 402 AM CDT TUE APR 26 2016

WEDNESDAY CONTINUES TO LOOK VERY WET AS UPPER LEVEL LOW MOVES FROM
CENTRAL KANSAS INTO SOUTHERN IOWA. BOTH THE NAM AND GFS SUGGEST
FORECAST AREA WILL BE ON THE NORTHERN EDGE OF MOIST TONGUE
EXTENDING FROM THE GULF NORTHWARD WITH OVER AN INCH OF PRECIPITABLE
WATER.  AS UPPER LOW BREAKS APART AND ONE PIECE OF ENERGY MOVES EAST
AND THE OTHER LIFTS TO THE NORTH AND WEST...EXPECT WIDESPREAD
PRECIPITATION FOCUS TO GRADUALLY LIFT NORTH THROUGHOUT THE DAY. BOTH
NAM AND GFS SUGGEST THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP AT
LEAST THROUGH THE MORNING HOURS ACROSS THE SOUTHERN EDGE OF THE
FORECAST AREA WITH UNCAPPED ENVIRONMENT ORIGINATING FROM ELEVATED
INVERSION NEAR 850 HPA. EXPECT THUNDER POTENTIAL TO GRADUALLY WANE
THROUGH THE OVERNIGHT HOURS WEDNESDAY NIGHT. WITH RAIN EXPECTED
THROUGH MUCH OF THE DAY...HAVE COOLED FORECAST HIGHS AND SQUASHED
DIURNAL RANGE.

ON THURSDAY...MODELS SHOW THE POTENTIAL FOR LINGERING SHOWERS ACROSS
THE AREA...BUT THERE IS NO CONSISTENCY AS TO WHERE.  NAM SOUNDINGS
ALONG AND WEST OF THE JAMES SHOW INSTABILITY DEVELOPING IN THE 900-
800 MB LAYER RESULTING IN INSTABILITY SHOWERS AND THUNDERSTORMS
DEVELOPING...WHILE THE GFS IS MUCH FURTHER SOUTH AND EAST NEAR
SOUTHERN IOWA WITH ANY INSTABILITY. FOR NOW...STUCK CLOSE TO
GUIDANCE POPS FOR NOW.

REALLY TRENDED DOWN ON POPS FRIDAY AS AREA APPEARS TO BE TEMPORARILY
VOID OF ANY UPPER LEVEL FORCING ACROSS THE REGION.  HAVE SOME SLIGHT
CHANCE POPS IN CENTRAL SOUTH DAKOTA...BUT THERE IS DECENT POTENTIAL
TO EVEN PULL THOSE AS MODELS ARE SLOWING SECOND SYSTEM.

ANOTHER UPPER LEVEL LOW IS EXPECTED TO IMPACT THE REGION THROUGH THE
WEEKEND.  THIS SYSTEM LOOKS TO BE FOCUSED SLIGHTLY FURTHER
SOUTH...AND AT THIS POINT DOESN/T LOOK TO PRODUCE AS MUCH
PRECIPITATION ACROSS THE AREA AS THE MID WEEK SYSTEM WILL.
HOWEVER...BOTH SYSTEMS BECOME CUT OFF...RESULTING IN COOL DAMP
WEATHER THROUGH MUCH OF THE EXTENDED. HAVE RAISED POPS WITH THE
SECOND SYSTEM...ESPECIALLY ON SATURDAY INTO SATURDAY NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 622 AM CDT TUE APR 26 2016

MVFR CEILINGS OVER MUCH OF THE AREA THIS MORNING MAY LIFT TO LOW
END VFR CEILINGS FOR A BIT THIS AFTERNOON...BUT AS RAIN AND
THUNDERSTORMS MOVE NORTH CONDITIONS WILL AGAIN DETERIORATE THIS
EVENING AND OVERNIGHT. MVFR TO IFR CONDITIONS MOST LOCATIONS AFTER
3Z ALONG WITH THE RAIN AND THUNDERSTORMS. BETTER CHANCE FOR
STRONGER THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, Apr 26, 3:09 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT TUE APR 26 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-270915-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
409 AM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE
AREA ON THIS AFTERNOON AND BECOME WIDESPREAD TONIGHT INTO
WEDNESDAY. WHILE SEVERE WEATHER IS NOT EXPECTED...ONE TO THREE INCHES
OF RAINFALL ACROSS THE REGION IS POSSIBLE AND MAY LEAD TO RISES IN
AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Buena Vista

When
April 26, 6:00 AM CST to April 30, 11:59 PM CST
Where
Buena Vista County, Linn Grove to 5 mi N of Linn Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.880, -95.250

Runoff from repeated rains caused minor flooding of agricultural land along the Little Sioux River. The river reached a peak stage 1.4 feet above flood stage near Linn Grove at the end of the month.

Flood, Clay

When
April 27, 6:00 AM CST to April 30, 11:59 PM CST
Where
Clay County, 9.5 mi W of Fostoria to 5 mi WSW of Gillett Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.250, -95.359

Runoff from repeated rains caused minor lowland flooding of agricultural land and park land along the Little Sioux River. The river reached a peak stage 2.6 feet above flood stage at Spencer at the end of the month.

Flood, Dickinson

When
April 28, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dickinson County, 8 mi NNW of Milford to 7 mi S of Milford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.437, -95.211

Runoff from repeated rains caused minor flooding of agricultural land along the Little Sioux River. The river reached a peak stage 0.8 feet above flood stage at Milford at the end of the month.

Flood, Cherokee

When
April 28, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cherokee County, 10 mi ENE of Larrabee to 1 mi NE of Larrabee
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.925, -95.347

Runoff from repeated rains caused minor flooding of agricultural land along the Little Sioux River. The river reached a peak stage 1.1 feet above flood stage at Cherokee near the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627910, 627909, 627908, 627911.